Nebraska, 2022

Hail in Nebraska, June 9, 2022

June 9, 2022 · NWS GID · 1 event in 1 county or zone

Although isolated strong thunderstorms also affected parts of Valley, Sherman, Dawson and Gosper counties within South Central Nebraska on this Thursday evening, the only verified severe storm clipped portions of Furnas County, with golf ball size hail reported in Holbrook. Upper level flow across the Central Plains was northwesterly, set up between a broad trough over the eastern CONUS and a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although isolated strong thunderstorms also affected parts of Valley, Sherman, Dawson and Gosper counties within South Central Nebraska on this Thursday evening, the only verified severe storm clipped portions of Furnas County, with golf ball size hail reported in Holbrook.

Upper level flow across the Central Plains was northwesterly, set up between a broad trough over the eastern CONUS and a ridge axis extending from the Desert Southwest northward into the Northern Rockies. A shortwave disturbance embedded in this northwesterly flow sparked off thunderstorms during the early evening hours over the Sandhills of western Nebraska. These storms developed along an inverted surface trough extending northward from low pressure set up over eastern Colorado. Through the evening and overnight hours, this activity pushed south-southeast, generally following an axis of higher instability. Mixed-layer CAPE values of 1000-2000 J/kg stretched northward into far western portions of the coverage area, while most-unstable/elevated CAPE values exceeded 2000 J/kg. Deep layer shear was not lacking, with 0-6 km values between 50-60 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 6:43 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 9, 6:43 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
743 PM CDT Thu Jun 9 2022

...Short Term and Aviation Update...

.UPDATE...
Issued at 743 PM CDT Thu Jun 9 2022

A few comments regarding this evenings severe storm threat:

- Certainly no big changes in our thoughts from earlier/day shift
  expectations outlined below (see latest Hazardous Weather
  Outlook for basics).

- As of this time, the main mixed-layer CAPE/instability axis of
  1000-2000 J/kg is firmly places over our far western counties
  (esp Dawson/Gosper/Furnas) and points westward, where robust
  storms are getting underway. However, healthy elevated CAPE
  extends at least 1 more column of counties east at this time,
  and is projected to surge more eastward over more of our
  coverage area (CWA) with time this evening.

- The recently-issued Severe Watch 337 officially only includes
  our Nebraska counties west of Hwy 281 at this time (to cover the
  greatest threat at least for the next few to several hours), but
  PLEASE note that a non-zero severe threat (especially for some
  elevated hailers) could easily extend farther east, and more of
  a wind threat could eventually charge south into our KS counties
  as well. Should either of these things occur, we will obviously
  be coordinating with SPC on either a local areal extension of
  the existing Watch, or perhaps a separate Watch (especially if
  the severe threat extends south into KS).

&&

.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jun 9 2022

Scattered showers have persisted over portions of the area
through this morning and into the afternoon. We’ve finally seen
enough instability return to see a few lightning strikes over the
past couple hours, and southerly winds will continue to aid in
returning moisture/instability into the evening. A subtle upper
wave should then initiate additional thunderstorms just to the
west of the forecast area early this evening. With the upper
level wind speed max, these storms will have very strong deep
layer shear to work with (60kts+). This will initially support
supercells with a threat for large hail (at least initially),
followed by an increasing wind threat as storms organize and push
southeast across the area. Unfortunately, CAMs don’t agree well
on location of the highest threat, but there is fairly high
confidence that the peak severe timing will be roughly 4pm to 1am.

Friday should remain dry as upper ridging moves overhead. A
slight chance for showers and few thunderstorms returns on
Saturday as a weak perturbation moves through. Then a slightly
better chance arrives on Sunday and Sunday night as another trough
moves into the western CONUS and the ridge shifts east. That
being said, ensembles are not too impressive with amounts and many
locations will probably stay dry through the weekend.

Temperatures for Monday continue to trend upward, with the latest
NBM now advertising fairly widespread highs around 100
degrees...which is near record-breaking territory. For reference,
the record high for GRI is 104 and the record for HSI is 100
degrees.

Fortunately, this heat is short-lived as a cold front pushes
through the region on Tuesday. This will also bring us a better
chance for more widespread rain and thunderstorms Tuesday night
and possibly into Wednesday.

Temperatures will briefly be near (or even below) normal for
Wednesday, but will then probably trend back into the mid to
upper 90s for the following weekend. Also of note is that
ensembles are looking very dry for the 7-14 day timeframe, so
hopefully many spots can “cash in” with some meaningful rain
tonight or Tuesday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 743 PM CDT Thu Jun 9 2022

General overview:
For the majority of the period, high confidence VFR
ceiling/visibility and dry conditions. The BIG exceptions will be:
1) Right away this evening, as particularly the 02-06Z time frame
features a decent chance of thunderstorms (possibly severe)...2)
The 10-17Z time frame, which features a decent chance of an MVFR
ceiling/perhaps MVFR visibility in fog. Aside from any
thunderstorm related influences/outflow, winds should not be a
major issue, with the strongest sustained non-thunderstorm winds
mainly near-to-below 13KT.

Thunderstorm potential/timing:
By far the main concern of the period is a decent chance for
scattered thunderstorms this evening, possibly severe. Have a
generic "vicinity" (VCTS) going through 08Z, but have confined a
TEMPO 02-06Z to account for the MAIN window of opportunity for
storms. Should any storms be severe, hail to 1+" diameter and/or
50+KT gusts cannot be ruled out, but actually realizing either of
these conditions at KGRI/KEAR is admittedly a fairly low
probability at this point.

Ceiling/visibility:
Although ceiling and/or visibility could at least briefly become
sub-VFR during thunderstorms this evening, confidence is at least
medium-high that much of the 10-17Z time frame will feature an
MVFR ceiling (with brief IFR not out of the question). For now
will run with prevailing MVFR through that time, with ceiling
lifting/scattering to VFR by around 17Z and remaining so
thereafter. As for visibility, went with prevailing MVFR for the
possibility of mainly light fog 10-14Z.

Winds (non-thunderstorm):
Right away these first few hours, south-southeasterly breezes
could gust up to around 20KT. In the wake of storms later tonight
into early Fri AM, generally variable to light northwesterly
breezes will prevail. Finally, much of the daylight hours Friday
will feature north-northeasterly breezes sustained around
11KT/gusting to around 17KT, but these should ease as they turn
more easterly with time mid-late afternoon (not yet depicted in
current TAFS given so far out in time).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
DISCUSSION...Mangels
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 9, 9:29 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1029 PM CDT Thu Jun 9 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1029 PM CDT Thu Jun 9 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms remain possible across portions of the
area through the overnight hours. A few of these storms may be
severe through around 2 AM with the main threats being large hail
to the size of quarters and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are low chances for showers and thunderstorms Saturday and
Sunday, but most locations will likely stay dry.

Monday is currently looking like the hottest day of the year so
far. Actual high temperatures may reach 100 degrees, and heat
index values may even approach 105 degrees in some spots.

Although still several days away and subject to plenty of
forecast adjustment, our next best chance for thunderstorms could
arrive Tuesday evening and overnight as a cold front pushes
through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to contact the National Weather Service
in Hastings with any reports of possible hail or wind.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 9, 9:12 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1012 PM CDT Thu Jun 9 2022

NEZ072-082-100400-
Gosper NE-Furnas NE-
1012 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southern Gosper and
northern Furnas Counties through 1100 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Stockville, or 16 miles east of Curtis, moving
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Holbrook, Arapahoe, Edison and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4059 9998 4043 9964 4015 9963 4015 10019
TIME...MOT...LOC 0312Z 318DEG 35KT 4057 10021

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Jun 9, 9:15 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
1015 PM CDT Thu Jun 9 2022

NEZ040-041-047>049-100345-
Merrick NE-Nance NE-Howard NE-Greeley NE-Polk NE-
1015 PM CDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of southeastern Greeley,
southern Nance, northern Merrick, central Polk and northeastern
Howard Counties through 1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Creek to near Fullerton to Wolbach.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Silver Creek around 1020 PM CDT.
  Osceola around 1035 PM CDT.

Other locations in the path of these storms include Shelby, Palmer
and Clarks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4112 9769 4113 9783 4117 9783 4114 9786
      4119 9845 4144 9845 4140 9799 4139 9760
      4133 9760 4134 9757 4136 9753 4121 9737
      4114 9737
TIME...MOT...LOC 0315Z 318DEG 20KT 4131 9760 4133 9798 4139 9841

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jun 9, 9:39 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 PM CDT Thu Jun 9 2022

NEZ074-100415-
Kearney NE-
1039 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of central Kearney
County through 1115 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minden, or 8 miles southeast of Kearney, moving southeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Minden around 1045 PM CDT.
  Norman around 1055 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4065 9901 4065 9899 4048 9873 4037 9890
      4061 9909
TIME...MOT...LOC 0338Z 310DEG 39KT 4059 9900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Pfannkuch
Special weather statement, Jun 9, 9:47 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1047 PM CDT Thu Jun 9 2022

NEZ048-049-063-064-100430-
Merrick NE-Hamilton NE-York NE-Polk NE-
1047 PM CDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of northern York,
northeastern Hamilton, central Merrick and Polk Counties through 1130
PM CDT...

At 1047 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Central City to Stromsburg to near Rising
City. Movement was southeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
York, Central City, Stromsburg, Osceola, Shelby, Hampton, Clarks,
Polk, Bradshaw, Waco, Benedict, Marquette, Gresham, Hordville and
Thayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4086 9795 4123 9815 4124 9770 4118 9737
      4084 9737
TIME...MOT...LOC 0347Z 295DEG 48KT 4115 9796 4113 9760 4113 9730

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jun 9, 9:56 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
1056 PM CDT Thu Jun 9 2022

KSZ017-100445-
Rooks KS-
1056 PM CDT Thu Jun 9 2022

...Strong thunderstorms will impact portions of Rooks County through
1145 PM CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenora to 8 miles north of Hill City.
Movement was southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Damar, Palco, Webster State Park and Zurich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9960 3957 9960 3957 9912 3913 9912
TIME...MOT...LOC 0356Z 308DEG 22KT 3962 10006 3948 9979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Jun 9, 10:10 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
1110 PM CDT Thu Jun 9 2022

NEZ072-082-100500-
Gosper NE-Furnas NE-
1110 PM CDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of southwestern Gosper
and northern Furnas Counties through MIDNIGHT CDT...

At 1110 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Holbrook, or 28 miles southeast of Curtis, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Holbrook around 1130 PM CDT.

Other locations in the path of this storm include Arapahoe, Beaver
City and Edison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4035 10016 4035 10010 4037 10009 4044 10009
      4044 9998 4048 9998 4032 9963 4009 9989
TIME...MOT...LOC 0410Z 314DEG 17KT 4041 10006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi

The radar

The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Furnas

When
June 9, 10:32 PM CST
Where
Furnas County, 0.4 mi NE of Holbrook
Measured
1.75 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
40.303, -100.014

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032800.